A 65 y/o man ,with type 2 diabetes , is frustrated with variations in his home fasting glucose test results .
He takes glucophage 1000 mg twice daily and recently stopped diabeta 5 mg twice daily and started Januvia 25 mg/day. His fasting glucose increased initially to 180 mg/dl + - and now is back down to 120 to 160 mg/dl after increasing the Januvia to 50 mg/dl . This up and down pattern of his fasting glucose is about the same as it was when taking Diabeta.
" I know this is not much of a change , but it is irritating."
"What is going on ? "
" I can eat the same meal at dinner for 3 or more days with no snacking except for 1 glass of wine with or after dinner and my fasting glucose can be 110 one day and 160 the next with no changes in exercise or my dinner meal. I have check a few 3 am glucose readings to rule out silent nocturnal hypoglycemia as a cause for the variation in my fasting glucose."
-------------------------- Discussion ---------------------------
Ruling out silent nocturnal hypoglycemia is always a good idea ,
although it is not likely to occur with the glucophage and Januvia combination.
The Dysfunctional Family
Remember managing type 2 diabetes is basically an effort to replace or stimulate a dysfunctional combination of at least 3 hormones to reach a specific glucose target .
Meet the dysfunctional family members
#1 insulin deficiency due to poorly functional beta cells
#2 the inappropriate glucagon secretion from alpha cells in the pancreas .
#3 a deficiency of GLP-1 ( Glucagon like peptide 1) from the intestinal tract.
The combination of glucophage and Diabeta is not the best choice
(but it is the least expensive choice)
The initial combination of glucophage and diabeta did not effectively deal with all of the dysfunctional family members. Glucophage , almost everyone first choice of a medication for type 2 diabetes , allows a persons limited amount of insulin to function more efficiently. Diabeta stimulates beta cells to produce an unregulated release of insulin irrespective of of glucose levels. The unregulated insulin release increases the risk of low blood sugars.
A better choice discussion tomorrow
Have Fun , be Smart and discuss medication choices with your doctor
David Calder, MD